

Confronting Corporate Power and Demanding State Accountability for Just and Equitable Recovery from the COVID-19 Crises in Asia and the Pacific

ASIA PACIFIC PEOPLES' FORUM ON SUSTAINABLE DEVELOPMENT

22-25 March 2022 via Zoom

Please register here: http://tinyurl.com/peoplesforum2022

Context

Two years since the outbreak of COVID-19, many nations across the world are still struggling to recover from the myriad of crises they're facing as worsened by the pandemic. The exposed failure of the existing neoliberal economic framework has further crippled the socioeconomic foundations on which people rely — from healthcare to other basic social services — and has aggravated the conditions of the people, especially in marginalised sectors in the global south. The challenge in achieving sustainable development and transformative change has come to an indefinite halt.

Looking at the world today, there is uneven development and recovery among regions from COVID-19. In particular, peoples of Asia and the Pacific region find themselves being left behind in the path towards just and equitable recovery, in the midst of an increasing sovereign debt crisis, shrinking Official Development Assistance commitments, unjust trade and investment rules that further cement corporate capture, exacerbate vaccine inequity, and perpetuate business as usual are further impoverishing peoples of the global south, denying their rights to public services, and deepening systemic violence and oppressions caused by patriarchy, casteism and, feudalism. Moreover, inequalities within the countries keep getting wider, with growing concentration of power among the elites and increasing human rights violations by patriarchal authoritarian governance worsened by militarism and fundamentalism. And also, as the world shifts to virtual engagements due to the pandemic, there is also the widening digital divide further marginalising vulnerable sectors of the population.

In contrary to the governments' claims of being inclusive in achieving the 2030 Agenda for Sustainable Development as well as COVID-19 recovery, we still see how marginalised communities are still further left behind, and how COVID-19 measures are being used to further oppressed peoples movements, land and environmental rights defenders, trade unions, activists, and women human rights defenders. This proves the widening gap that needs to be bridged between the government's priorities and the people's needs. In May 2020, the Asia Pacific Regional CSO Engagement Mechanism (APRCEM) released a comprehensive <u>statement</u> on peoples' demands for inclusive and effective COVID-19 recovery but two years into the pandemic, we see that the situation has worsened where corporations are profiting more and governments are further suppressing peoples' democratic rights. It is now that we emphasise to uphold the call towards a more inclusive and peoples-driven approach as opposed to the government's exclusionary and anti-people policies.

The People's Forum is also a space to reiterate and demand the need to democratise spaces for accountability in the Agenda 2030 processes. Despite clear evidence of corporate capture of governance around the world, we still see that there is growing influence of the corporate sector across UN processes contrary to the transformative ambitions of the Agenda 2030. This is evident through visibility of corporate foundations in the development processes led by the UN. The challenge



for civil society to engage and claim these spaces has also become more difficult during the pandemic as meetings shifted to virtual mode, further widening the digital divide and time zone challenges to peoples of the global south.

The worsening effects of the digital divide paired with the corporate takeover of policy forums have manifested into the inaccessibility and exclusion of marginalised sectors in the engagements, leaving little to no room for meaningful input from civil society on peoples' perspectives. The pandemic has brought major setbacks and challenges in terms of the sustainable development goals; this includes democratisation of the spaces and the challenge of "leaving no one behind." In the aftermath of COVID-19 having exposed our systemic vulnerabilities and reinforced the need to fundamentally restructure the current model of development, it is imperative to assess the effectiveness of the Agenda 2030 as a global social contract. This requires looking beyond Agenda 2030 while realigning its relevance to the current needs of the world as well as ensuring that local, national, and regional mechanisms for development are inclusive, transparent, and accessible.

As part of its effort in consolidating the voices of different constituencies and sectors in Asia and the Pacific to engage and claim our space in the Agenda 2030 and related development processes, the Asia Pacific Regional CSO Engagement Mechanism's (APRCEM) annual Peoples' Forum this year entitled "Confronting Corporate Power and Demanding State Accountability for Just and Equitable Recovery from the COVID-19 Crises in Asia and the Pacific" aims to unpack the neoliberal orientation and lack of accountability of governments in the region, as well as put forward people's policy recommendations and demands and consolidate people's stories of resistances and development initiatives towards the achievement of the SDGs from Development Justice perspectives.

Target audience

The intended participants are mainly CSOs and people's movements from Asia-Pacific engaged in sustainable development at the local, national, and regional levels working on economic, social, and environmental issues. With APRCEM's structure covering 5 sub-regions and 17 constituencies, the Peoples' Forum will reach out to a broader number of CSOs to encourage new and relevant organisations to engage with regional civil society efforts on sustainable development, as well as engage with the UN mechanisms and institutions.

The forum aims to consolidate and engage more than a hundred participants from different organisations in the Asia Pacific, with consciousness to thematic, sectoral, and gender representation to cultivate diversity of perspectives and stories from sectors. Geographical scope includes organisations from (1) Pacific, (2) East/North-East Asia, (3) North/Central Asia, (4) South/Southwest Asia, (5) Southeast Asia. Participation will include grassroots and local organisations as well as national and regional organisations from the following groups: (1) NGOs, (2) Women, (3) Youth, (4) Social and Community Enterprise, (5) Farmers, (6) Trade Union/Workers, (7) Science and Technology, (8) Indigenous Peoples, (9) Urban Poor, (10) Migrants, (11) Persons With Disability, (12) People living and Affected by HIV and AIDS, (13) LGBTI, (14) Older People, (15) People affected with conflicts and disasters, and (16) Fisherfolks and 17) Dalits. CSOs across thematic areas relevant to sustainable development are also targeted as participants.

We welcome applications from those who are based in Asia and the Pacific and from civil society organisations working on the 2030 Agenda and sustainable development processes, and especially those who are:



- Members of grassroots constituencies, and/or working directly with grassroots constituencies;
- Engaged in implementation and promotion of the SDGs and the Agenda 2030 specifically for goals 4, 5, 14, 15 and 17; and,
- Engaged in the 2030 Agenda and SDG-related processes on the global/regional/national/local level, including but not limited to civil societies coming from countries delivering VNR in 2022: Philippines, Tuvalu, Sri Lanka, Pakistan and Kazakhstan.

About APRCEM

APRCEM is a civil society platform aimed to enable stronger cross constituency coordination and ensure that voices of all subregions of Asia Pacific are heard in intergovernmental processes at the regional and global levels. The platform is initiated, owned, and driven by the CSOs, and seeks to engage with UN agencies and the Member States across the region on the issue of sustainable development. As an open, inclusive, and flexible mechanism, RCEM is designed to reach the broadest number of CSOs in the region, harness the voice of grassroots and peoples' movements to advance development justice that address the inequalities of wealth, power, resources between countries, between rich and poor and between men and women

Objectives of the Forum

- Foster sharing and learning from the variety of experiences of organisations and
 constituencies and enhance capacity of civil society participants on sustainable development
 at the national, regional and global levels and on the opportunities and modalities for
 engaging these processes, including identifying and dealing with key systemic issues/barriers
 to the achievement of sustainable development from Development Justice perspectives;
- Build a deeper understanding of Development Justice and its position on sustainable development as a comprehensive whole with strong inter-linkages across its various dimensions and components; therefore, to also link the work of various other CSO campaigns, peoples' movements, grassroot constituencies, scientific and academic communities across national borders;
- 3. Conduct dialogues and build critical analyses on the structure and content of the APFSD and HLPF with its theme "Building back better from the coronavirus disease (COVID-19) while advancing the full implementation of the 2030 Agenda for Sustainable Development," formulate joint positions, as well as strategize interventions at the APFSD, HLPF, UN General Assembly, FfD and other processes related to 2030 Agenda, as well as other relevant processes in tackling systemic barriers in achieving Development Justice;
- Collectively build positions and recommendations to be forwarded to the process and member states on peoples' demands for Development Justice vis-a-vis commitments to Agenda 2030;
- 5. Reflect on the work and structure of Asia Pacific Regional CSO Engagement Mechanism and agree on joint actions and follow up to civil society positions adopted to strengthen and support each other's ideas, plans, and actions across national borders, as well as continue fostering solidarity among movements, advocates and civil society groups in Asia Pacific and with other global regions.



Day 1 | March 22 | 1:00-4:30PM BKK

The opening of the Peoples' Forum will happen in a very challenging time of crisis and wars. The sessions in Day 1 will present the regional people's realities in today's context, and will present updates based on the <u>APRCEM demand statement</u> released in 2020. The sessions will also tackle how systemic barriers are hampering achievement of the SDGs including progress and setbacks, and the linkages between different processes towards Agenda 2030.

Moderator of the day: Alex Enano, APRN

1:00-1:30PM (30mins) **Opening**

House Rules and Participants Introduction

Programme Run-down

Welcoming Remarks

Ms. Armida Salsiah Alisjahbana, ESCAP Executive Secretary Wardarina, APRCEM Co-Chair

Development Justice Video 2.0 | In Search for Development Justice

Plenary 1. Regional People's Realities and Challenges in Achieving Agenda 2030

This session will discuss regional trends, issues, and barriers that impact the achievement of sustainable development in the region, particularly in relation to "just and equitable recovery" including the impact of neoliberal economic policies, trade and investment policies, land and resource grabbing, militarism and conflicts, patriarchy, casteism and authoritarianism to the peoples. The session will also discuss the politics behind the SDG framework as well as general progress and setbacks in the region, and interrelations with the other parallel development processes.

1:30-2:20PM (50mins) Panel 1. Systemic Issues

Moderator: Rey Asis, APMM

Widening debt traps, shrinking ODA, vaccine inequity and corporate capture during the health crisis

Kate Lappin, Public Services International

Threat of war and conflict in the region Azra Talat Sayeed, Asia Pacific Research Network

Forced migration, massive unemployment and poverty

Eni Lestari, International Migrants Alliance

Increasing gender violence and state oppression

This panel will situate the multidimensional crises in the region induced by corporate capture, exclusive policy patterns and systemic violence, and the need for accountability to the peoples especially in the context of achieving Agenda 2030 amidst the COVID-19 pandemic.



T		
	Cham Perez, Center for Women's Resources	
	Open Forum (10mins)	
	Health Break (5 min	s)
2:25-3:05PM (40mins)	Panel 2. Achieving People's Agenda and Development Justice Amidst COVID-19 Moderator: Villaney Remengesau, Pacific Disability Forum People's Demands/Resistances 1. People with disabilities Jacqueline Garou, Pacific Disability Forum 2. Farmers Asif Khan, Pakistan Kissan Mazdoor Tehreek 3. Women Workers Phyoe Sandar Soe, Confederation of Trade Unions Myanmar 4. Social and community enterprises Gomer Padong, ISEA Open Forum (10mins)	This panel will discuss the grounded realities on the impact of COVID-19 to diverse constituencies in the region, as well as stories of resistances and initiatives, and present peoples' development demands.
	Health Break (5 min	s)
3:10-4:10PM (60mins)	Panel 3. Achieving Agenda 2030, Challenges and Barriers Moderator: Ajay Kumar Jha, CECODECON Agenda 2030 in the region: Progress and Setbacks Dayyan Shayani, UN ESCAP Corporate Capture of Agenda 2030 and related processes such as the Our Common Agenda Neth Daño, ETC Group Means of implementation including setbacks in Financing for Development, Trade, Science and Technology Ivan Enrile, IBON International	The panel will focus not only on the process, but the context and politics behind the SDG framework, as well as perspectives from the civil society. It will expose the business as usual approach in Our Common Agenda and also highlight Development Justice as an alternative for addressing the politics of development.



	UNEA 5.2 Outcomes and Implications to the Agenda 2030 Sarojeni Rengam, PAN-AP	
	Agenda 2030 Progress from civil society perspectives—local and national processes and how and why CSOs engage: A case of SDG legislation in South Korea Denise K.H. Yoon, Korea SDGs Network	
	Open Forum (10mins)	
4:10-4:20PM (10mins)	Closing (Reflections from the grassroots) Wali Haider, Roots for Equity	

Day 2 | March 23 | 1:00-4:00PM BKK

Many civil society groups especially grassroots organisations have many challenges in reclaiming and demanding spaces at the local and national level. In most cases, development processes at the national level are exclusive, and lack transparency and accountability in terms of the data and information it presents in monitoring the SDGs. Data presented by governments also lack the grounded realities of the peoples. In these plenaries, each focused goal will be unpacked by presenting the peoples' realities and systemic barriers in achieving the SDGs, as well as present collective experiences and recommendations on the VNR process.

Moderator of the day: Gomer Padong, ISEA

Plenary 2. Peoples' Priorities: Unpacking the Goals - Fact Sheet Presentation

The session will elaborate on APRCEM collective fact sheets on the goals that will be discussed at APFSD and HLPF 2022. The goals are as follows: 4, 5, 14, 15 and 17. In addition, APRCEM also develops other important fact sheets: People's Solutions, VNR, SRHR and Corporate Capture.

Moderator: Ali Raza Jillani, KRC

1:00-2:30PM (90mins)	Fact Sheet Presentations % fact sheet leads by cluster (60mins)	The plenary will be divided into 3 cluster groups. The participants can choose the cluster group they would like to
	Cluster 1 • Goal 4 - Thea Soriano, ASPBAE	contribute to, based on the goals they are working on.
	Goal 5 - Cham Perez, CWR SPUB. Alexa Johns Asia Pacific	In each director groups, the fact sheet toom
	 SRHR - Alexa Johns, Asia Pacific Alliance for SRHR 	In each cluster groups, the fact sheet team leads will present an executive summary
	Moderator: Sai Jyothir Mai Racherla, ARROW	(7mins each) of the fact sheet drafts. It will be followed by discussion (40mins).
		The inputs will feed in the drafts by the



Cluster 2 ■ Goal 14 - Mujibul Haque Munir, COAST ■ Goal 15 - Robie Halip, IP Major Group ■ People's Solutions - APRN	fact sheet team leads, and will be the main reference of the CSO statement.
Moderator: Simon Olsen, IGES	
Cluster 3 ■ Goal 17 - Ali Raza Jillani, KRC ■ Corporate Capture - Wardarina, APWLD	
Moderator: Ali Raza Jillani, KRC	
Report back to plenary (30mins)	

Health Break (10 mins)

Plenary 3. Monitoring and Accountability at the national level - VNR and Shadow Report

The session will discuss the progress of VNR processes in the countries reporting at the HLPF 2022 this year. Guiding questions for the speakers for this session as follows: (1) What are the progress and the major challenges? (refer to systemic barriers), (2) What are the structure of country implementation and CSOs engagement? (3) What are the barriers for civil societies and grassroots participation?

Moderator: Jyotsna Mohan, ADA and Jennifer Guste, CPDG

2:40-3:50PM (70mins)	VNR Countries in Asia and the Pacific	There will be CSO representatives from each of the VNR countries in Asia Pacific
	 Philippines - Rebecca Malay, PRRM Tuvalu - Teresa Lifuka Drecala, Tuvalu Family Health Association Sri Lanka - Kala Peries, CENWOR Pakistan - Zia ur Rehman, Pakistan Development Alliance Kazakhstan - Nurzhamal Iminova, Shyrak 	that will share their collective experience in engaging with the VNR process in their countries. Ample time for the open forum will be allotted to allow inputs from the participants.
	Open Forum (10mins) Synthesis and Preparation for the APFSD (10mins) - Jyotsna Mohan Synthesis and Preparation for the HLPF (10mins) - Wardarina	
3:50-4:00PM (10mins)	Closing	



Day 3 | March 24 | 10:30AM-6:00PM BKK

The self-organised workshops for this year's People's Forum would like to unpack systemic barriers and harness people's realities and resistance, and highlight initiatives and community solutions to the COVID-19 crisis, as well as reframe Agenda 2030 using Development Justice lens through people's analysis and recommendations.

Peoples' Workshop Theme 1.0. People's' Realities and Achieving Agenda 2030: Unpacking the goals under review and current systemic barriers in the time of COVID-19

Two years into the pandemic, situations of peoples and their communities in the region have worsened while we see corporations getting more profit and governments taking advantage of the crisis to curtail peoples' democratic rights. Governments are unable to address the basic needs of the people, especially health and social protection, and the worsening situation of job losses, and food insecurity. The unjust trade and investment regimes continue to cement corporate capture of governance and resources as well as affecting equitable vaccine provision in the global south. There is also increasing violence against women and children, and worsened working conditions for workers especially in the informal sectors. Peoples' realities during the pandemic indeed are also reflective of the setbacks in the Agenda 2030 targets. This workshop will reflect on these realities as well as major systemic challenges in achieving the SDGs.

Guiding questions:

- 1. What are key areas of progress and challenges with the SDGs, and what are the systemic barriers to progress?
- 2. What are the cross-cutting issues that should be a part of addressing the goals (means of implementation: ODA, trade, debt issue, technology, capacity-building, and cross-cutting issues such as gender, health, education, etc.)?
- 3. How do we strengthen the linkages between national, regional and global level processes for Agenda 2030 in relation to addressing these major systemic challenges?
- 4. What are our key messages and recommendations?

Peoples' Workshop Theme 2.0. Demanding Accountability and Actions: Looking at Sustainable Development from an Accountability and Monitoring Lens

Accountability and monitoring are key elements for ensuring that progress is tracked for a sustainable and equitable society, and for fulfilling the commitments that governments have made under the Agenda 2030. This workshop will unpack the issue of accountability to (i) encourage mutual sharing and learning of experiences from organisations and constituencies across the region; (ii) enhance capacity of civil society participants on how accountability can be improved at the local, national and regional levels; and (iii) provide space for dialogue and formulate joint positions and messages for sustainable development processes.

Guiding questions:

1. What are the roles of CSOs in monitoring, reporting and accountability especially at the local and



national level?

- 2. What are the challenges and opportunities for CSOs to be engaged with the process?
- 3. How can Voluntary National Reporting (VNR) processes be improved? What are specific recommendations?
- 4. How can CSOs capacity be improved to incorporate development justice lenses in the VNR processes as well as production of CSOs' shadow reports at national levels?

Peoples' Workshop Theme 3.0 : Harnessing the Power of Peoples' Movements for a Fairer, Just and Equitable Asia Pacific

This set of parallel workshops aim to build solidarity across vibrant peoples' movements in the region. We will share strategies, stories, movements and resistances that may take diverse forms around the region and across different constituencies and build on our strengths to continue to push the boundaries of our thinking and action, identifying emerging areas for alliance building, collaboration, mobilisation and advocacy for development justice and sustainable development especially in the context of COVID-19. The workshops can be done in interactive panels/participatory methods that introduce different people's campaigns/initiatives organised by constituencies on various topics, in particular, people's initiatives during the crises. It can also function as a knowledge sharing or skill building session that shares innovative tools for movement building and advocacy.

Guiding questions:

- 1. What are your current campaign initiatives on Development Justice and Agenda 2030 in your country?
- 2. Please share and reflect on your experiences with campaigning during the pandemic:
 - a. What have been the challenges? And how did you overcome those challenges?
 - b. What are the key lessons learnt what works and what doesn't? And why?
 - c. What are the specific roles and contributions of CSOs, particularly in reaching out to those left behind, in advancing the SDG in question?
 - d. How can Development Justice be strengthened/improved as a framework of analysis and action to address the loopholes in the Agenda 2030 and beyond?
- 3. What are our key messages and recommendations?

10:30-12:00NN	Persistent marginalisation and discrimination of indigenous peoples impacting the achievement of the SDGs Organised by Tebtebba (abigail@tebtebba.org)	
	Transformative SDG 4 towards development justice Organised by Asia South Pacific Association for Basic and Adult Education (ASPBAE) (thea.aspbae@gmail.com)	
	Asia Pacific Persons with Disabilities Workshop Organised by the Pacific Disability Forum (lanysmile85@gmail.com)	
12:00-1:30PM	Role of women with disabilities in addressing systemic barriers in the time of COVID-	



	Organised by Special Talent Exchange Program Pakistan (abia.akram@gmail.com) Realities and voices of marginalised groups at the front in achieving sustainable development and development justice Organised by National Indigenous Disabled Women Association Nepal (NIDWAN) (pemawangmo33nidwan@gmail.com)	
1:30-3:00PM	How Inclusive are the VNR? Organised by the Asian Development Alliance (jyotsna@ada2030.org) Just, Equitable and Sustainable Covid Recovery Plans - Making the ILO Resolution Count Organised by the Public Services International (kate.lappin@world-psi.org)	
3:00-4:30PM	Demanding Accountability and Actions on Local and National VNR Processes in Asia Pacific Organised by the Asia Pacific Forum on Women, Law and Development (APWLD) (ranjana@apwld.org) Monitoring and Accountability: Utilising Regional and Global Frameworks for Universal Access to SRHR Organised by SRHR Thematic Working Group (alexa.johns@gmail.com) Corporate Capture in Asia Pacific: Cases of Resistance by Peoples' Movements and Recommendations for a UN binding treaty to Regulate Corporate Activity Organised by CNS (bobbyramakant@yahoo.com)	
4:30-6:00PM	Dalit and CDWD Youth: movements of past and building forward Organised by Asia Dalit Rights Forum (dipanshu@asiadalitrightsforum.org) Youth Movement Building for SDGs in the Asia and the Pacific: Time for action now Organised by Asian-Pacific Resource and Research Centre for Women (ARROW) (kamal@arrow.org.my) Reclaiming peoples' rights in a misleading world of corporate hegemony Organised the Asia Pacific Forum on Women, Law and Development (APWLD) (hien@apwld.org)	

Day 4 | March 25 | 9:00-11:00AM & 1:00-5:00PM BKK

The last day of the People's Forum would like to provide space for the constituencies and sub-regional groups to convene and reflect and plan ahead for the APFSD. The last day also re-affirms the regional CSO positions on Development Justice through approval of the CSO statement, and discusses strategies and ways forward for APFSD and beyond. CSOs and movements can also express their demands through AP-ROR.

Moderator of the day: April Porteria, APWLD and Olga Djanaeva, ALGA			
9:00-10:00AM 10:00-11:00AM	Sub-regional Meetings Town Hall Meeting	This is dedicated time for the sub-regions and constituencies to meet as a group to discuss, prepare and finalise their collective positions for APFSD. This includes updating and/or review of recommendations and outcomes from the sub-regional forums held in 2021. Outcomes from these meetings will be shared in the afternoon plenary.	
11:00-1:00PM	Lunch Break		
1:00-1:40PM (40mins)	Report back of sub-regional meetings		
Health Break (5 mins)			
1:45-2:45PM (60mins)	Report back and drafting of key recommendations from meetings/workshops	Each workshop organisers are given 5 minutes to share on the key messages and recommendations from their workshops.	
	Health Break (5 mins)		
2:50-3:20PM (30mins)	CSO Statement Presentation % Advocacy Task Group		
3:20-3:35PM (15mins)	Reaffirming Development Justice and Looking beyond Agenda 2030 Madhura Chakraborty, Asia Pacific Transgender Network		
Health Break (5 mins)			
3:40-4:10PM (30mins)	Orientation to APFSD 2022 Julia Puno, APRN and April Porteria, APWLD		
4:10-4:20PM (10mins)	Closing Wali Haider, APRCEM co-chair		
4:20-5:00PM (40mins)	AP-ROR (Asia Pacific Regional Online Rally) and Cultural Solidarity		